Headache as Adverse Effect of Hormonal contraception

Almost 18%  of the women suffering from migraine headaches and,  the last Classification of Headache Disorders of the International Headache Society clearly   identifies   an   “exogenous   hormone-induced   headache” that   could   be triggered by intake of combined oral contraceptives(COCs).

It is known that headache can be related to estrogen exposure,during pill intake and after hormone withdrawal an the pill free interval(1,2)

Migraine in the pill-free interval of combined oral contraceptives is reported by many women. A pilot study suggest that the use of 50 μg estrogen patch during the pill-free interval may reduce the frequency and severity of migraine at that time (3).

Therefore, continuous regimen- HCs (hormonal contraceptives) may represent a convenient strategy as preventive therapy reducing the frequency, duration and intensity of attacks (4).

The newest formulations influence the headache course to a lesser extent than previous   hormonal   contraceptives;  although, migraine   and   pill   intake   are associated both,  with an increased risk of ischaemic stroke.

Whatever,  migraine per se is not a contraindication for COCs use (5). Anyway, it is very important to remember that patients suffering from migraine with aura, generally show a greater thrombotic risk than women with migraine without aura.

Other risk factors as patient’s age, tobacco use, hypertension, hyperlipidaemia, obesity and diabetes must be carefully considered, when prescribing COCs in migraine patients.  A thorough   laboratory   control   of   the   genetics   of   prothrombotic   factors   and coagulative parameters should precede any decision of COCs prescription in migraine patients.

Migraine has been considered to be benign,not life-threatening illness.  In spite of this,  several studies suggested it as a rare risk factor for ischaemic stroke.  Six cases of migrainous stroke fully meeting the diagnostic criteria of the International Headache Society (HIS) were reported and all patients had migraine with aura (6).

This association is still conflicting and seems to be restricted to particular subgroups as the women under 45 years of age, with migraine   with   aura,  who   smoke   and   use   hormonal contraceptives.

Furthermore, epidemiological studies disclosed the risk of stroke is raised in women who has been suffering from migraine in their younger time (7).

A large cross-sectional population-based study carried out in 46,506 women using hormonal contraceptives showed a significant dose relationship between headache and estrogen; while,  no significant association between headache and COCs containing only progestagen was found (1).

Rosa Sabatini and Loverro Giuseppe


  1.   Aegidius,  K.,  Zwart,  J.A.,  Hagen,  K.,  Schei,  B.,  Slovner,  L.J.  (2006). Oral contraceptives and increased headache prevalence:the Head-HUNT Study. Neurology, 66(3), 349-53
  2.   Silberstein,  S.D.  (2001).  Hormone-related headache.  Med.Clin.  North.Am, 85, 1017-35) 
  3.   Macgregor,  F.B.,  Hackshaw,  A.  (2002). Prevention of migraine in the pill-free   interval   of   combined   oral   contraceptives:a   double-blind, placebo-controlled pilot study using natural oestrogen supplements.  J.Fam.Plann. Reprod.Health Care, 28(1), 27-31
  4.   Silberstein, S.D. (1999). Menstrual migraine. J.Women Health Gend.Based Med, 8(7), 919-31
  5.   Allais, G. De Lorenzo C., Mana O.,Benedetto C. (2004). Oral contraceptives in women with migraine:balancing risks and benefits. Neurol. Sci,3, 211-4
  6.   Frigerio,  R.,  Santoro,  P.,  Ferrarese,  C.,  Agostoni,  E.  (2004).  Migrainous cerebral infarction: case reports. Neurol.Sci, 3, 300-1
  7.   Suzuki,  M.  (2006).  Migraine and stroke. Rinsho Shiniceigaku,46(11),  899-901

Provided by ArmMed Media